Can You Overdose on Cocaine and What Does It Look Like?

Cocaine-related deaths are alarmingly on the rise in the UK. According to the ONS, there were seven times more deaths related to cocaine abuse (840) in the country in 2021 than in 2011 (112).
Can you overdose on cocaine? The answer is a resounding yes, and it’s, unfortunately, more common than you’d think. This article will delve into the signs of cocaine overdose, how to help someone who’s overdosing, and preventive measures to take. Remember, no amount of cocaine usage is risk-free – it’s always better to be informed and prepared.

Key Takeaways

  • A cocaine overdose can occur due to excessive use and increased tolerance, leading to symptoms ranging from abnormal heart rhythm to seizures and death.
  • Factors such as cocaine purity, body size, health, tolerance, and the use of other substances can impact the amount of cocaine needed for an overdose, and even small amounts can be dangerous.
  • Signs of cocaine overdose include extreme agitation, chest pain, high blood pressure, hallucinations, dilated pupils, seizures, difficulty breathing, and loss of consciousness.
  • In the event of a cocaine overdose, it is important to stay calm, call emergency services immediately, avoid taking more drugs or substances, ensure personal safety, keep the person calm and reassured, and perform CPR if necessary and you’re trained to do so.

Is Cocaine Overdose a Myth or a Real Danger?

Contrary to popular belief, cocaine overdose isn’t a myth but a real and dangerous risk. When you use excessive amounts of this drug, your body struggles to cope with its effects, leading to an overdose. Cocaine addiction exacerbates this risk as increased tolerance can lead users to consume more of the drug over time.

Symptoms of cocaine overdose range from abnormal heart rhythms to seizures and even sudden death. It’s crucial for those serving communities impacted by substance abuse to recognise these signs promptly. Understanding the reality of cocaine use and the potential for drug overdose saves lives and helps tackle the wider issue of addiction in society.

heart problems and cocaine addiction

How Much Cocaine Does It Take to Overdose?

It’s hard to specify an exact amount that’d cause an overdose, as it can vary greatly depending on numerous factors. Cocaine purity, your body size and health, tolerance, and any other substances you’ve taken can all have a significant impact. Here are some critical points to bear in mind:

  • Even small amounts of cocaine can be dangerous.
  • Cocaine is often mixed with other substances, which can increase the risk of an overdose.
  • Regular use builds tolerance but doesn’t reduce the chance of overdose.
  • Overdose symptoms include chest pain, seizures or convulsions, difficulty breathing and high temperature.
  • Always seek medical help if someone shows signs of overdose.

As an addiction therapy service, we are obliged to remind you that serving and helping others involves promoting safety. No amount of cocaine is safe or advisable to take.

The Signs of Cocaine Overdose

Recognising the signs of an overdose can be a matter of life and death. If you suspect someone has ingested excessive amounts of cocaine, look for these symptoms:

  • Extreme agitation or anxiety
  • Chest pain or an irregular heart rhythm
  • High blood pressure
  • Hyperthermia (increased body temperature)
  • Nausea or vomiting
  • Severe hallucinations or paranoia.

They may also exhibit dilated pupils and excessive sweating. More severe signs include seizures, tremors, difficulty breathing and loss of consciousness. In such cases, don’t hesitate to call emergency services immediately. Remember that your actions could potentially save a life.

What to Do if You Are Experiencing a Cocaine Overdose

Should you find yourself dealing with the symptoms of an accidental overdose, immediate steps can be taken to ensure your safety. Firstly, don’t panic. Stress can worsen the situation. Secondly, call 999 immediately and explain your situation as accurately as possible.

While waiting for help, try to sit in a position that allows you to breathe easily and attempt deep, calming breaths. If someone’s with you, let them know what’s happening so they can assist or provide accurate information to medical personnel. Remember not to take more drugs or substances – this could only worsen matters. Your main priority should be getting professional medical attention as quickly as possible.

Ready to Break Free from Cocaine Addiction?

Call us and we can help you.

Contact Us

How to Help Someone Who Is Experiencing a Cocaine Overdose

If someone shows signs of a dangerous reaction to this drug, you can take steps to assist them. First, ensure your safety; dealing with an overdose can be unpredictable. Then, call emergency services immediately – in the UK, that’s 999, but make sure to check locally when travelling abroad. While waiting for help, try to keep the person calm and reassured. If they’re unconscious but breathing, place them in recovery to prevent choking. If they stop breathing or their heart stops beating, start CPR if you’re trained. Remember, this dire situation needs swift action; any delay could worsen their condition. You’re not only potentially saving a life but also helping them get appropriate treatment and support for addiction issues in the future.

Take Preventive Measures, Find the Right Treatment

Taking preventive steps and seeking appropriate help can play a vital role in avoiding life-threatening situations. If you’re worried about your own or someone else’s cocaine use, ensure that you have access to naloxone, an emergency treatment for suspected opioid overdose. While it’s not specific to cocaine, it could be useful if the drug was mixed with opioids. Furthermore, regular check-ups are key: they allow healthcare professionals to detect problems early and intervene accordingly. In addition, consider counselling or therapy as part of comprehensive addiction treatment. Cognitive Behavioural Therapy (CBT), for instance, is known to be effective against substance abuse.

At Providence Projects, we make these therapies and other holistic approaches towards addiction recovery readily available. Our programmes are based on 25 years of experience. Over this extensive period, we have helped more than 10,000 people regain control and complete a successful sobriety journey. It’s never too late to seek help and turn your life around. Let the compassionate Providence Projects experts guide you and pinpoint the steps bound to give you the best chances of complete recovery.

When it comes to cocaine addiction and treatment, most people are aware of the drug’s potential physical and mental health effects. But cocaine is also a chemical that can affect your eyes. If y...
Cocaine is a potent substance that affects your brain and mental well-being and leaves significant and visible impacts on your physical appearance. Cocaine addiction can change your appearance, and y...